I’m a little late—what else is new?—with this, but I thought I’d write a bit about my latest visit to the neuro ward, a.k.a. my home away from home this year.
First: I’ve been out for a while now, so yay! In fact, with the medication adjustment done in hospital, I’m super stable. In fact, today marks a week seizure-free (fingers crossed and knock on wood, or whatever, that this brain-behaving streak continues), and in the week preceding this no-seizure one, I only had a few complex partials.
Turns out that Dilantin’s really effective for me. Also turns out that withdrawing from Dilantin was a recipe for disaster.
So, here’s what happened, in a very large—macadamia?—nutshell.
When I was in the ICU in August, I was started on Dilantin. It helped immensely. Toward the end of my stay, I got a small rash. Mostly because of this (Dilantin is associated with a serious rash), it was decided that Dilantin should be discontinued over the course of a few weeks.
After the first stage of the taper done out of hospital, I had a few seizures, but nothing my husband and I couldn’t handle. After the second (and last) part of the taper, things got much worse, and I had a few major seizures in a row one evening while we were on vacation in Prince Edward County. Luckily, we made it home the next day without any problems.
That night, I had a partial complex that was long enough to warrant a 911 call and a trip to the ER. I was admitted, Dilantin was restarted, and I was monitored for a few days until it was decided that I was stable enough to be discharged.
I’ll leave out the boring in-hospital details; you’ve heard most of them before. (One exception: my amazing mother-in-law, who lives in North Carolina, stayed in Toronto to help us out. Her presence and generosity made a world of difference.) I will, on the other hand, provide an illustration depicting me leaving the premises. Notice the realism; notice also my poor reproduction of the hospital emoji.
Since then, things have been going pretty well, if you don’t count the side effects of the five-medication sundae (I’ve decided that the usual “cocktail” metaphor doesn’t make sense given that I can’t/don’t drink, so I’m using a more appropriate one) that I’m currently downing. As you (should) know from my last blog post, I’m now waiting for a VNS, after which I’ll hopefully be able to reduce the number or, at least, doses of anticonvulsants that I take. I’m thus willing to put up with sleeping a ton and feeling dopey and getting up in the middle of the night weirdly thirsty and with a headache. The knowledge that there’s non-pharmaceutical help in sight makes an enormous difference. Not that I’m false-hoping that a VNS is going to be the miracle that allows me to discontinue all of my AEDs and live seizure-free; I’m too pessimistic for that. There is, however, a lingering belief somewhere in my abnormal brain and soul that the device will do something. We’ll see, anyway.
I’ll end by closing that digression and opening another. I guess this’ll surprise no one but me, but with every seizureless day that passes, I notice myself thinking more and more clearly and able to do more and more independently. My husband has commented on this, too. I’m grateful for these changes, in part because they’ve allowed me to acknowledge how hard frequent seizures are on my brain, a fact that I usually don’t appreciate when my seizures are bad. In moments when my self-esteem is low, when I’m down on myself because I feel like my career trajectory should look different than it does, maybe I should stop to think about the effects seizures, their aftermath, and attempts to treat them have had on me. Food for thought.
One thought on “Belated Update: Another Visit to 5B (Yeah, I Know)”
A week seizure-free! Hooray, Dilantin! Hooray, you! 😀